Tucson Citizen (Arizona)
March 24, 2006 Friday
Effects of anti-psychotropic drugs
Re: your Friday article "Kids' anti-psychotic drug use soars":
This article is right on the money to question the use of anti-psychotropic drugs on children.
Considering that this is when the body and nervous system still are developing, even into the early 20s, this is an open case for attorneys to gather the facts and claim doctors are damaging their patients. This trend is already on the market; I have seen advertisements for attorneys taking cases against diabetes-induced side effects of Zyprexa.
As an RN working with our elderly population, I see the effects of long-term anti-psychotics and anti-depressants use.
Central nervous system damage and blunted emotional capability are the obvious.
When family members say to me, "Grandma just isn't herself anymore," and it's timed coincidental to being put on anti-depressants, I shake my head. Families are being robbed of their most cherished memories of a happy, laughing and communicative grandparent who now just lies in bed shaking uncontrollably from effects of anti-psychotics or sleeping most of the time from anti-depressants.
Shame on any program like TeenScreen for even thinking of offering these drugs to children.
(name withheld on this post)